Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/health-conditions/f/add-adhd/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    ADD med and acne?
    avatar
    lola_vb posted:
    Has anyone experienced cystic acne appearing once you started taking Adderall? I have found that when I take my daily dose, by the end of the day a cystic-like pimple has appeared on my face. If I skip a daily dose or two of medication, I don't have any real acne issues. I am 42 years old and have had acne before taking Adderall. But I have never had these large painful bumps. Can anyone help me???
     
    avatar
    smith1900 responded:
    YES! I thought it was just me. Last year, I had a job where I worked outside in the heat. I was perscribed atteral. I started to get these really painful and sometimes itchy rock like pimples. They were mostly on my face (around the chin and area between my eyes) and on my back. As a teenager, I didnt have really bad acne, just average. But now, Im almost 30 and I started getting all these pimples. If I stoped taking the pills, they went away. I thought it was just me that was SUPER sensitive to side effects of medication. I told the docter what was happenening to me and she looked at me like I was kinda making this stuff up. I did some research online and i read somewhere that alot of patients with Native American or Asian heritage can be sometimes sensitive to some medications. I think most of my docters patients are caucasian and may (or may not) have experienced the side effects that I have. Maybe thats why she looked at me funny? Anyways, sorry to ramble on, but yes, your not alone!
     
    avatar
    lola_vb responded:
    I AM Hispanic!!! That's crazy!! What have you done to help the problem? I can't stop taking the medication!! When I was on Adderall XR, I did not have this problem. This summer I started taking Adderall/generic. The XR was just way too expensive and there wasn't a generic. So, I'm wondering if changing to generic has something to do with it. I'm seeing my doc in April and plan on asking the question!!! Meanwhile, I might have to see a Dermatologist! It's really bad and leaving horrible scars!! Thanks for the info!!
     
    avatar
    LindZz responded:
    oh my goodness! I just started adderall 3 weeks ago, how long were you on it before this started happening? I hope this doens't happen to me, I won't take it if it does
     
    avatar
    I_luv_da_pack responded:
    I am SO glad I am NOT alone! Mine has gotten so bad I am getting taken off of Adderall. I can't stand this!!! I am hoping that another med won't continue this HORROR!!!
     
    avatar
    redwalker29 responded:
    Hello, I am a 31 year old white male. I have taken several types of ADD/ADHD medications. I have suffered from cystic acne for roughly 6 years. I am currently on acutane for the acne. I am on month 5 of treatment. My skin has responded very well to the acutane. For the last 5 months I have wondered if there is a link between cystic acne and the use of stimulants for ADD. I HAVE STOPPED AND RESTARTED ADDERALL AND CONCERTA SEVERAL TIMES TO CONFIRM THAT THEY DO FLAIR MY ACNE. When I think back to the last five years, The acne always surfaced and flared while taking ADD medications. Just to confirm this..... I went off my ADD medication 2 months ago. My cystic acne was almost completely clear!! After starting adderall 10 days ago, I now have 3 very large nodular cysts

    I am going to continue taking both medications hoping that the acutane has the final say. After all I need to be able to concentrate in school. WEIGH THE PROS AND CONS.

    AGAIN ...I have stopped and started my ADD meds at least 6 times to come up with this conclusion.

    Best of luck to everyone
     
    avatar
    GingerKohler responded:
    I don't think it's the medication. I've had cystic acne for a long time - including years before I started taking ADD Meds. It's linked to two things. My time of the month and STRESS. AD/HD stimulants can increase stress. Instead of an antidepressant, like some people have, get a beta blocker. You don't get sleepy. I also don't think it's depression that people get with the meds, it's the anxiety which can cause depression like symptoms.
     
    avatar
    bristolbear responded:
    Let me tell you, Accutane WILL NOT have the final say, at least it didn't for me. Adderall also causes my acne. I have done numerous trials on and off like you. I need it in order to better my quality of life. I have been put on a total of 4 courses of Accutane! I love Accutane and it does wonders when I am on it. Results (for me) will last one year after I am through with the course. Then without fail, the acne comes back. I did it 4 times! It wasn't until this last year that I completely weaned off Adderall (the lightbulb finally went off linking acne to the drug) and my acne (cystic lesions too) are gone. No problems anymore. 2 weeks ago as a trial yet again, I started Adderall at a very very small dose and by the next day I had a huge painful cyst on my cheek, which I still have since mine will last for months. Its definitely the Adderall and WILL WIN even with Accutane. Good luck though.
     
    avatar
    GingerKohler responded:
    As I posted before, I've had Cystic acne before and on Adderall. I've been given something for anxiety and my acne has actually cleared up.

    My face is clearer than it has been in years - even during my cycle when I get a very oily face.

    I still say that it's not the Adderall - it's the stress that comes as a side effect.
     
    avatar
    abrandne responded:
    I have actually done a lot of research on this because I also have horrible cystic acne when using my reccommended dose of adderall. I am 24 years old and never had skin problems like this before. Apparently, from what I have found, cystic acne is common in anyone who is prone to acne (no matter to what degree) and takes an amphetamine-based ADHD drug. Adderall speeds up the body's processes, including secretion from the sebacious glands in and under your skin. This is not the same as simply sweating, because these glands can cause acne deep beneath the skin rather than surface pimples from dirt and sweat. Dermatologists often site stress as a catalyst for acne, and amphetamine raises the level of stress hormones in your body, which can visually manifest on your skin. This is why methamphetamine addicts often have sores on their face (cystic acne from the stimulant psychological desire to pick at the acne = sores and scars). I notice that if my skin gets really bad, I have to take a day or maybe two off from the adderall and everything tends to calm down. If you absolutely can't do this, derms can prescribe you antibiotics to help fight the infections that take place deep beneath your skin. Also, try taking an anti-inflammatory with your medication, such as Ibuprofen, as this may help with redness and swelling. Whatever you do, DO NOT pick at these cysts. I have been on adderall for 5 years and only have had cystic acne for the same amount of time. Unfortunately, I have to find a tolerable balance between good looks and good job performance as most ADHD medication is some form of a stimulant, and therefore exacerbates skin issues.
     
    avatar
    MrsErwin143 replied to abrandne's response:
    I am hoping and praying that the Adderall is causing this very new cystic acne flair! I just started taking Adeerall 15mg IR to 30mg IR daily for the past 2 months. After 1 month I started getting cystic acne!!! I have NEVER had skin issues other than occasional menstrul breakouts. I'm thinking that it's a combination of the Adderall not letting your body completely rest. As well as it has made my period go out of wack. And causes me to sweat much more than usual. I am stopping it immediately! I can't imagine taking this medication and dealing with horrible skin! I have never had to wear foundation or coverup to leave the house!!!! Now I already have a few scars from letting the dry out and not popping them but it still leaves a red mark! I'm Irish and have fair skin and it's ruining it! Nothing else has changed other than taking this medication. I'm praying it will go away once I stop this week! I know the withdrawal is horrible as well but I rather have my beautiful skin back! I'm POSITIVE the Aderall has caused my acne and also made me more irritable and anxious.


    Featuring Experts

    My foray into the field of ADHD began by chance. In 1999, I picked up a library book about the brain. And what I read changed my life and my husband&#...More

    Helpful Tips

    Hello
    Great Discussion! More
    Was this Helpful?
    1 of 1 found this helpful

    Helpful Resources

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.